Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 47, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 18, 2012, 5:51 PM CDT for Rock County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 18, 2012, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 56 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:54 PM CDT | TSTM WND DMG | 1 Ene Orfordville, WI | MULTIPLE POWER POLES AND LINES DOWN. |
| Jul 18, 5:54 PM CDT | TSTM WND DMG | 1 Ese Orfordville, WI | MULTIPLE POWER POLES AND LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 12:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791
WUUS53 KMKX 182251
SVRMKX
WIC105-182330-
/O.NEW.KMKX.SV.W.0047.120718T2251Z-120718T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
551 PM CDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 630 PM CDT
* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR EVANSVILLE...AND MOVING EAST AT 15 MPH.
AT 543 PM CDT QUARTER SIZE HAIL WAS REPORTED BY LOCAL LAW
ENFORCEMENT NEAR EVANSVILLE WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FOOTVILLE AROUND 555 PM CDT.
EDGERTON...DOWNTOWN JANESVILLE AND JANESVILLE AIRPORT AROUND 630 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE FULTON
AND INDIANFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4262 8935 4284 8936 4285 8898 4284 8897
4259 8895
TIME...MOT...LOC 2250Z 256DEG 11KT 4274 8926
WIND...HAIL 60MPH 2.75IN
$$
BROOKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:56 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 18, 2:56 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 256 PM CDT WED JUL 18 2012 .SHORT TERM... REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM. SURFACE BOUNDARY EXTENDS FROM SE MN INTO NRN IL. SURFACE LOW PROGGD TO TRACK TO THE SOUTHWEST AND SOUTH OF WI ALONG THE BOUNDARY. 500 MILLIBAR PROGS SWING A COUPLE OF DIFFERENT SHORTWAVES ACROSS SRN WI AS THE NIGHT WEARS ON. BEST MID LEVEL FRONTOGENESIS IS TO THE NORTH WHICH IS DRIVING CONVECTION ACROSS NRN WI. KEYING ON THE DEVELOPMENT ACROSS SRN MN AND NRN IA. THIS IS PROGGD TO CONGEAL AND MOVE ACROSS PARTS OF SRN WI...ESP SC WI RIDING THE INSTABILITY/CAPE GRADIENT. DOWNDRAFT CAPES ARE 1000-1200 J/KG IN THE SW CWA THOUGH MID LEVEL LAPSE RATES AND BULK SHEAR ARE NOT THAT IMPRESSIVE. EXPECTING PRIMARY THREAT TO BE DAMAGING WINDS. MESO MODELS...ESPECIALLY ARW...DRIVE A BOW ECHO EAST RIGHT ACROSS THE CWA. HOWEVER THE NE CWA IS NOT AS UNSTABLE AND DEEPER INTO THE RELATIVELY COOLER AIR...SO WIND POTENTIAL TENDS TO DIMINISH THE FURTHER NE INTO THE CWA...THUS THE LAID OUT ORIENTATION OF THE SVR TSRA WATCH. ANOTHER MESO MODEL TRIES TO BRING THIS AREA INTO SC WI THEN WEAKENS IT WITH SECONDARY DEVELOPMENT DIVING SE THROUGH IA. THIS LATTER SCENARIO HARD TO SEE AT THIS POINT. WARM ADVECTION SIGNAL...SHORTWAVE ENERGY AND 850 TROUGH AXIS STILL HANGING BACK TO THE WEST SUGGESTS KEEPING TSRA CHANCES GOING THROUGH THE NIGHT...BUT WILL HAVE TO SEE HOW INITIAL COMPLEX AFFECTS LATER TRENDS. THURSDAY - CONFIDENCE...MEDIUM SURFACE/850 LOWS SHIFT SOUTHEAST AND WEAK WARM AIR ADVECTION EARLY TRANSITIONS TO COOL ADVECTION. PRECIP POTENTIAL LOOKS BEST DURING THE MORNING. DEBATED ELIMINATING IT ALTOGETHER FOR THE AFTERNOON BUT WITH PROXIMITY OF SHORTWAVE...HUNG ONTO SOME SMALL POPS INTO THE EARLY AFTERNOON HOURS. APPEARS THE GFS IS OVERDONE QPF-WISE N THIS REGARD. DID SCALE BACK ON THE MORE ROBUST ALLBLEND POPS. THURSDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE MEDIUM. A RIDGE WILL BUILD FROM IOWA TO NORTHERN MICHIGAN TO ONTARIO CANADA DURING THIS TIME...AND THEN MOVE SOUTHEAST. GIVEN NORTHWEST FLOW ALOFT AND SLOWLY RISING HEIGHTS ALOFT...AND ONLY WEAK SHORT WAVE RIPPLES DROPPING SOUTHEAST...WE WILL KEEP IT DRY DURING THIS TIME ACROSS THE COUNTY WARNING AREA. THE NAM AND GFS DO DROP A LOW TO MID-LEVEL MOISTURE BAND SOUTH THROUGH NORTHERN AND CENTRAL WISCONSIN ON SATURDAY...AND INTO SOUTHERN WI SATURDAY NIGHT. BUT THE ECMWF WEAKENS THIS BAND AND KEEPS IT OVER NORTHERN WI ON SATURDAY AND SATURDAY NIGHT. ONLY THE GFS BRINGS PCPN/QPF INTO SOUTHERN WI. SO WILL HOLD TIGHT AND KEEP IT DRY INTO SATURDAY.. .LONG TERM... SATURDAY NIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE LOW TO MEDIUM. THE FORECAST WATERS GET MUDDY SATURDAY NIGHT ON. GFS PRETTY MUCH HAS CHANCES OF RAIN/QPF THROUGH TUESDAY WHILE THE ECMWF HAS IT ON SUNDAY ONLY. GFS AND ECMWF DIFFER ON STRENGTH AND SPEEDS OF SHORT WAVE TROUGHS...MOISTURE BANDS AND RAIN/QPF AND SURFACE TROUGHS. EVENTUALLY A FRONTAL BOUNDARY DROPS SOUTHEAST ACROSS GREAT LAKES REGION...BUT GFS IS FASTER ON THIS...AND BRINGS IT INTO SOUTHERN WISCONSIN ON SUNDAY WHILE THE ECMWF IS SLOWER AND BRINGS IT ACROSS ON MONDAY...BUT DRY ON MONDAY. WILL HAVE TO GO WITH CHANCES THROUGH THIS TIME PERIOD...SORT OF CLIMATOLOGY. && .AVIATION/00Z TAFS/...CONCERN SQUARELY CENTERED ON STRONG/SVR THUNDERSTORMS AS COMPLEX EXPECTED CONGEAL ACROSS SE MN/NE IA AND ROLL ACROSS SRN WI LATER THIS AFTERNOON AND THIS EVENING. DAMAGING STRAIGHT LINE WINDS THE MAIN THREAT...ESPECIALLY WEST AND SW OF KUES. CEILINGS/VSBYS MAY BRIEFLY DROP TO MVFR LEVELS BUT THESE STORMS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TONIGHT/THURSDAY AND AVIATION/MARINE...COLLAR THURSDAY NIGHT THROUGH WEDNESDAY...KAPELA
Hazardous weather outlook, Jul 18, 4:15 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 415 PM CDT WED JUL 18 2012 WIZ046-047-051-052-056>060-062>072-191100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 415 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THIS EVENING SOUTH OF A LINE FROM WISCONSIN DELLS TO OCONOMOWOC TO RACINE. OTHERWISE SCATTERED THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES THROUGH ABOUT 4 PM THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-191100- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 415 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT CHANCE FOR THUNDERSTORMS TONIGHT. A SEVERE STORM POSSIBLE WIND POINT SOUTH TO WINTHROP HARBOR THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS CONTINUES UNTIL ABOUT 4 PM THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH TUESDAY. KAPELA WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 18, 4:15 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 415 PM CDT WED JUL 18 2012 WIZ063-068-069-182200- DANE-GREEN-ROCK- 415 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN GREEN AND SOUTHWEST DANE COUNTIES... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF OREGON...MOVING EAST SOUTHEAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BELLEVILLE BY 435 PM CDT... 6 MILES WEST OF BROOKLYN BY 500 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BROOKS
Local storm report, Jul 18, 4:46 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
446 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S JANESVILLE 42.66N 89.02W
07/18/2012 M0.25 INCH ROCK WI TRAINED SPOTTER
&&
RKAPELASpecial weather statement, Jul 18, 5:13 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 513 PM CDT WED JUL 18 2012 WIZ068-069-182245- GREEN-ROCK- 513 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORM MOVING FROM GREEN INTO NORTHWEST ROCK COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 7 MILES SOUTHWEST OF EVANSVILLE... MOVING EAST AT 15 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... EVANSVILLE BY 525 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. CRAVEN
Special weather statement, Jul 18, 5:17 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 517 PM CDT WED JUL 18 2012 WIZ062-067-182315- IOWA-LAFAYETTE- 517 PM CDT WED JUL 18 2012 ...STRONG THUNDERSTORMS MOVING INTO NORTHWEST LAFAYETTE AND SOUTHWEST IOWA COUNTIES... AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF MINERAL POINT TO 13 MILES SOUTHWEST OF MINERAL POINT TO 19 MILES SOUTHWEST OF MINERAL POINT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... BELMONT BY 535 PM CDT... MINERAL POINT AIRPORT AND MINERAL POINT BY 600 PM CDT... DODGEVILLE BY 615 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. CRAVEN
Local storm report, Jul 18, 5:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL EVANSVILLE 42.78N 89.30W
07/18/2012 M1.00 INCH ROCK WI LAW ENFORCEMENT
&&
WIMBERLEYThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:41 AM CDT | Areal Flood Advisory | MKX | Dane | 3 hr |
| Jul 18, 5:27 PM CDT | Severe Thunderstorm Warning | MKX | Green, Rock | 33 min |
| Jul 18, 5:34 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 32 min |
| Jul 18, 5:36 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 39 min |
| Jul 18, 6:03 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Green, Iowa, Sauk | 42 min |
| Jul 18, 6:19 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 26 min |
| Jul 18, 6:21 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 54 min |
| Jul 18, 6:41 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge, Green, Iowa, Jefferson and 3 more | 49 min |
| Jul 18, 6:43 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Sauk | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.